MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.4MM SCREWDRIVER SELF-RETAINING; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.4MM SCREWDRIVER SELF-RETAINING; SCREWDRIVERS
Model Number 313.925
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A device history record review was requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the tip of a screwdriver broke while placing a screw in the patient¿s mandible during a procedure on (b)(6) 2018.The wound was examined and a piece of the driver was recovered.It is unknown if all the pieces of the driver were removed.The wound was copiously irrigated and suctioned.This breakage added 15 minutes to the case.No patient consequence reported.No other additional information available.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Patient id: 541240 part 313.925, lot 4223406: release to warehouse date: january 19, 2001.Manufactured by synthes brandywine.No non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was completed: the returned screwdriver was inspected and the complaint was confirmed.Visual inspection observed about half portion of the screw driver tip was broken.Broken fragments were not returned at customer quality.No signs of damage were observed on remaining portions of the device.The received condition agree with the complaint description and the complaint was confirmed.Relevant drawings for the returned device were reviewed.Both dimensional analysis and a material check or hardness check were not performed as there is no indication that the material or hardness and device specifications would have contributed to the complaint condition for this 17+ year old reusable instrument.Additionally, device shows post manufacturing damage such that a relevant dimensional check could not be performed.While no definitive root cause could be determined, it is likely that consistent use of device for over 17 years and any unintended excessive force encountered by the device during its use and handling with could have led to this broken complaint condition.During the investigation, no product design or manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.4MM SCREWDRIVER SELF-RETAINING
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7468562
Report Number2939274-2018-51944
Device Sequence Number19150706
Product Code HXX
UDI-Device Identifier10887587037028
UDI-Public(01)10887587037028
Combination Product (Y/N)N
Initial Reporter StateWY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number313.925
Device Catalogue Number313.925
Device Lot Number4223406
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2018
Initial Date Received by Manufacturer 04/09/2018
Supplement Date Received by Manufacturer05/08/2018
06/06/2018
Initial Report FDA Received Date04/27/2018
Supplement Report FDA Received Date05/31/2018
06/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age22 YR
Patient Weight55